Harvey Group Practice

- a general practice for you -

Health Information

Perioral Dermatitis

Perioral Dermatitis

Perioral dermatitis is a common skin rash. Perioral means 'around the mouth' and dermatitis refers to inflammation of the skin.

Life's unfair, isn't it? We are all encouraged to put all sorts of creams and other stuff on our faces to make us look younger, fresher and more appealing. Unfortunately, in some cases the skin rebels and you can end up looking worse than you did before.

A vicious cycle can also develop in people who use steroid creams to treat another condition, such as eczema. If perioral dermatitis develops, they may use more steroid cream, and this just makes things worse.

Who gets it?

Perioral dermatitis mainly affects women aged 15-45 years. It's fairly common and is thought to affect 1 in 100 women. Men don't get away scot-free. The increasing trend for 'cool dudes' to use skincare products has meant that we're starting to see perioral dermatitis in men too.

When should you see a doctor?

If you stop using creams and ointments, you may start to see an improvement but it can take a long time to clear up so it's best to see your GP as soon as you think you have the condition. Your doctor will be able to confirm that it is perioral dermatitis rather than one of the conditions that resembles it, and can prescribe treatment to speed up your recovery.

What are the symptoms of perioral dermatitis?

Perioral dermatitis is a rash that develops around the mouth - the word 'perioral' meaning 'around the mouth', and 'dermatitis' meaning 'inflammation of the skin'.

Typically, small red or pink lumpy spots develop on the skin anywhere around the outside of the mouth. That is, they may appear on the chin, the cheeks and the skin next to and below the nose. They look a little like acne spots but perioral dermatitis is not acne. The skin under and next to each spot is often red or pink. If there are a lot of spots next to each other then the area of affected skin can just look red and lumpy. Sometimes the skin surface can become dry and flaky.

PERI-ORAL DERMATITIS -ON FACE (AND ACNE)

Typically, the skin just next to the lips is not affected, or is affected much less than the skin just a little further away from the lips. So, in some cases, it looks like the rash forms almost a ring around the mouth but sparing a small border of skin next to the lips. Occasionally, the skin around the eyes is also affected.

The severity of the rash can vary from a few minor spots that are barely noticeable, to a definite and obvious lumpy rash that is around the mouth. The rash is not usually painful or itchy. However, some people report a mild burning or itchy feeling. Others report that the affected skin feels tense. The rash is not serious and is not associated with any underlying disease. However, it can be unsightly.

Who develops perioral dermatitis?

Almost all cases occur in young women, most commonly between the ages of 15 and 45 years. It is thought to affect up to 1 in 100 women at some point in their lives. Perioral dermatitis is uncommon in men and children. However, as the number of men using facial skin products increases, the number of men with perioral dermatitis is increasing.

What causes perioral dermatitis?

The exact cause is not clear. However, in many cases the rash seems to be triggered by one or more of the following:

  • Steroid creams and ointments are a main trigger. See below for details.
  • Make-up, cleansers and cosmetics applied to the area affected on the face. It may be that certain ingredients of cosmetics may act as the trigger. For example, one study found that make-up foundation seemed to be a particular provoking factor.
  • Physical factors such as strong winds and UV light.
  • Fluoridated toothpaste has been suggested as a possible trigger.
  • Yeasts and germs (bacteria) that live on the skin and in hair follicles have been suggested as a possible trigger. (However, perioral dermatitis is not just a simple skin infection.)
  • Hormone factors may play a part, as some women find that the rash becomes worse just before a period.
  • The oral contraceptive pill may be a factor in some cases.

Recently, a study has found that some sun creams used on the face may be a trigger for perioral dermatitis in some children and adults. A liquid, gel or light milk sunscreen may be the best to use.

What about steroid creams and ointments?

There is a well-known link between using a topical steroid (steroid creams, gels, ointments, etc) and developing perioral dermatitis. Many cases develop soon after using a topical steroid on the face for another condition, such as mild eczema. Without realising you are doing so, you may even rub some steroid on your face if you are treating another part of your body with a topical steroid. For example, you may scratch the treated area of your skin (say, your elbow) and then, without realising you are doing so, rub the finger used for scratching on to your face.

Topical steroids can also clear a mild patch of perioral dermatitis temporarily. Some people will have tried a steroid cream, which can be bought at pharmacies, to treat what they think is mild eczema. However, as soon as the rash clears and the steroid is stopped, the rash reappears, only even worse. This can become a vicious circle as they may then put more steroid cream on to clear the new rash, which may clear again. They may stop the steroid again, only for the rash to come back yet again and even worse, etc.

How is perioral dermatitis diagnosed?

Perioral dermatitis is usually diagnosed from its appearance. There is not much else that looks like it, but there are a few other conditions it can be mistaken for:

Tests are usually not needed unless perioral dermatitis does not improve with treatment and one of these other conditions needs to be ruled out.

What is the treatment for perioral dermatitis?

Without treatment, the condition may last for months or years. The following treatments can usually help to clear the rash. However, it may take some time for the treatment to work.

Stop using anything on your face

Firstly, your doctor is likely to advise you to stop using any cream, ointment, cosmetic, etc, on your face. In particular, your doctor may advise you to stop using any topical steroid. If you have been using a topical steroid, the rash will worsen for several days before it gets any better. You need to anticipate and accept this. Whilst the rash is present, just wash your face with water only. Some doctors advise not using toothpaste that contains fluoride.

Even when the rash has gone, it is best not to use any cosmetics or creams on the affected area, as the rash may reappear. And use only a bland liquid face cleaner to wash your face, rather than bar soap.

Antibiotic medicines

Your doctor may prescribe an antibiotic tablet in the tetracycline group. Doxycycline or tetracycline topical antibiotics are sometimes used in milder cases. The course of treatment is usually for six to twelve weeks. You may not notice any improvement for the first few weeks of treatment. However, there is an improvement in most cases within two months after starting antibiotic treatment. So, do persevere if an antibiotic is prescribed. The way antibiotics work in this condition is not clear. It is not a simple skin infection. However, tetracyclines and some other antibiotics have an action to reduce inflammation in addition to killing germs (bacteria) and this may be why they work.

Other treatments

Other treatments are sometimes used for perioral dermatitis. These include pimecrolimus cream. This cream works to reduce skin inflammation. It seems to be particularly effective in perioral dermatitis that has been caused by using topical steroids.

When should you see a doctor?

If you suspect you have perioral dermatitis you should stop putting all ointments and creams on your face. This alone may improve the condition. However, it's best to see a GP as soon as the rash starts in case it's one of the other conditions mentioned above. Also, your doctor may want to prescribe antibiotics or another type of treatment.

Further reading & references

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but makes no warranty as to its accuracy. Consult a doctor or other healthcare professional for diagnosis and treatment of medical conditions. For details see our conditions.

Author:
Dr Laurence Knott
Peer Reviewer:
Dr Helen Huins
Document ID:
4901 (v41)
Last Checked:
13/09/2016
Next Review:
13/09/2019